Illinois, 2024

Dust Storm in Illinois, June 6, 2024

June 6, 2024 · NWS ILX · 2 events in 2 counties and zones

A cold front moved through Illinois on June 5th, and in its wake, breezy northwest winds gusted 30 to 35 mph during the afternoon of June 6th. This resulted in widespread reports of blowing dust reducing visibility across central and eastern Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front moved through Illinois on June 5th, and in its wake, breezy northwest winds gusted 30 to 35 mph during the afternoon of June 6th. This resulted in widespread reports of blowing dust reducing visibility across central and eastern Illinois. The reduced visibility necessitated closures of I-55 and Route 66 in parts of Logan and McLean County for several hours during the afternoon and evening, but no notable car accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 6, 1:52 PM CST, 8 minutes earlier. Its key messages:

  • The chances for measurable rainfall are increasing late Friday night into Saturday morning: however, the severe weather risk remains very low (less than 5%).
  • Near to slightly below normal temperatures will prevail for the next several days...before a warming trend brings summer-like readings in the middle to upper 80s by the end of next week.
Area forecast discussion, Jun 6, 1:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Thu Jun 6 2024

.KEY MESSAGES...

-  The chances for measurable rainfall are increasing late Friday
   night into Saturday morning: however, the severe weather risk
   remains very low (less than 5%).

-  Near to slightly below normal temperatures will prevail for the
   next several days...before a warming trend brings summer-like
   readings in the middle to upper 80s by the end of next week.

&&

.SHORT TERM...(Tonight through Friday)
Issued at 252 PM CDT Thu Jun 6 2024

Northwesterly winds will continue to gust between 20 and 30mph
across much of the KILX CWA for the balance of the afternoon...with
locations along/north of a Macomb to Bloomington line observing
occasional gusts of 35 to 40mph. Once diurnal mixing decreases
toward sunset, the gustiness will subside and winds will eventually
drop to less than 10mph across the board by mid-evening. Forecast
soundings show a similarly deep mixing layer up to around 8000ft
developing on Friday, so am expecting another breezy day with
gusts of 25-30mph common across the area. Lows tonight will drop
into the middle to upper 50s, while highs on Friday top out in the
upper 70s and lower 80s.

Barnes

.LONG TERM...(Friday night through Next Thursday)
Issued at 252 PM CDT Thu Jun 6 2024

With deep upper troughing anchored over Ontario and the Great
Lakes and upper ridging building over the Desert Southwest,
central Illinois will remain locked in a northwesterly flow
pattern through the upcoming weekend. A short-wave trough embedded
within the flow will ripple southeastward across the Plains Friday
night. Aided by a 40-45kt nocturnal low-level jet oriented
northeastward from the Texas panhandle, a cluster of thunderstorms
will develop across southeast Nebraska, then track southeastward
toward the lower Ohio River Valley. The exact placement of this
convective development still remains somewhat uncertain: however,
the 12z Jun 6 model consensus has shifted it north of previous
forecasts. As a result, have added 30-50 PoPs along/southwest of
a Macomb to Springfield line late Friday night...then have spread
them across the entire CWA Saturday morning. Instability will
initially be quite meager, so have only mentioned showers with the
first wave arriving late Friday night into Saturday morning.
Meanwhile further northwest, a second northern-stream short-wave
will push a weak cold front into Illinois Saturday afternoon/evening.
A modest increase in instability is progged, with NAM MUCAPE
values increasing to 200-500J/kg. Have therefore mentioned a
chance for thunder with any late day activity that forms.

Once the front passes, a cooler/drier airmass will return and rain
chances will be pushed into the Ohio River Valley by late Saturday
night into Sunday. After that, cool and mostly dry weather is
anticipated through Tuesday before upper heights rise and an
appreciable warming trend gets underway by next Wednesday/Thursday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1223 PM CDT Thu Jun 6 2024

VFR conditions will prevail through the entire 18z TAF period.
Other than a period of FEW-SCT diurnal Cu early this afternoon,
skies will remain clear. NW winds will gust to around 25kt this
afternoon...with the gusts subsiding by around 23z. Winds will
drop below 10kt across the board by mid-evening, but will once
again ramp up after sunrise Friday due to deep-layer mixing.
Forecast soundings and numeric guidance support NW gusts of
20-25kt after 15z Fri.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 6, 4:11 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
511 AM CDT Thu Jun 6 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
511 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance (20 to 30 percent) for thunderstorms Saturday
afternoon and evening. A few strong storms could develop, but at this
time severe storms are not expected and chances for thunderstorms
are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Logan

When
June 6, 2:00 PM CST to 7:00 PM CST
Where
Logan forecast zone
Reported by
Broadcast Media
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Reduced visibility from blowing dust led to the closure of I-55 and Route 66 from Exit 133, just north of Lincoln, northward through the Logan-McLean County border for several hours during the afternoon and evening. Blowing dust subsided as winds weakened after sunset.

Dust Storm, McLean

When
June 6, 2:00 PM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Broadcast Media
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Reduced visibility from blowing dust led to the closure of I-55 and Route 66 from south of the McLean-Logan County border northward to near Shirley for several hours during the afternoon and evening.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185884, 1185885.